Azithromycin, a commonly prescribed antibiotic, could potentially cause a fatal irregular heart rhythm in some patients, the Food and Drug Administration warned last week.
This warning will now be reflected on the drug’s label which is known as Zithromax, Zmax or as a "Z-Pack." The drug manufacturers producing the product (primarily Pfizer) also agreed with the FDA’s recommendation.
It was first reported about a year ago that azithromycin, and some other antibiotics, but not penicillins such as amoxicillin, increased the rate of cardiovascular death, and actually increased the rate of death from all causes after this antibiotic was used in adults. The rate was not insignificant being 47 additional deaths per million doses used (about 1 in every 25,000 doses), according to an article in the New England Journal of Medicine in May 2012. The FDA warning also includes children, although children were not included in the original report.
Here’s what this means for parents:
1) When you go to the doctor with a sick child do not insist on an antibiotic. Viral illnesses like “colds” do not get better with an antibiotic. Many chest cold are viral and antibiotics will not help. In fact they can hurt with severe stomach aches and disruption of the normal germs in the stomach as common side effects. Zithromax is very specific for bacterial chest infections without much of a fever.
2) Unfortunately, azithromycin is the back-up medication for several illnesses such as strep throat and middle ear infection if the patients is allergic to penicillin, this medicine is sometimes hard to avoid.
3) Which children should really worry? Children with an abnormal heart rhythm especially an abnormally slow rhythm. These diseases often run in families and the three most common terms a patient might hear are: bradycardia, prolonged QT interval and WPW (Wolff-Parkinson-White syndrome). Children with these relatively rare syndromes should not take azithromycin.
Mainly remember, do not insist on an antibiotic for your child, especially for a not serious illness and do not go to a doctor who gives antibiotics to everyone.
Read more from the Healthy Kids blog »